Results 1 to 8 of 8

Thread: anti-depressants and weight gain?

  1. #1
    Join Date
    Jan 2010
    Location
    Melbourne, Australia
    Posts
    167
    Thanks
    16
    Thanked 39 Times in 16 Posts

    Default anti-depressants and weight gain?

    Hello

    Im planning on going to the docs soon to get put back on an anti-depressant, ive tried so hard to be ok being off it...but I simply cant cope, im just too nervous, anxious and plain depressed. Ive tried hard in the last few months to lose weight I gained from steroids, and because ive been successful in losing the weight I dont want to gain 5 quick kilos because I go back on an anti-depressant. The last one I was on was Lexapro and it made me gain a fair bit of weight, and gaining more weight after trying so hard to lose it certainly WONT help the depression lmao. I was wondering what experiences people have had with anti-depressants and weight gain, and which ones dont make you gain weight? I know its different for each person and what not, but there would be some that are much less likely to cause weight gain and so on.

    Some info/experiences would be much appreciated.

  2. #2
    Join Date
    Mar 2011
    Location
    pinjarra, western australia
    Posts
    2,934
    Blog Entries
    1
    Thanks
    1,402
    Thanked 1,631 Times in 1,118 Posts

    Default

    one that works well for me...
    and helps with my fibro pain as well is endep.

    my rhuemy got me onto it.
    i reccommend talking to your doc about it.
    no weight problems from it.
    lots of weight problems from everything else. lol

  3. The Following 2 Users Say Thank You to steve.b For This Useful Post:

    Ellie Hansen (03-12-2012), tgal (02-09-2012)

  4. #3
    Join Date
    Mar 2011
    Posts
    250
    Thanks
    68
    Thanked 61 Times in 47 Posts

    Default

    I am currently trying to lose the weight I attribute to my anti-depression meds. I take them primarily to deal with my frequent (almost constant) migraines and have gained 25 pounds since my diagnosis a year ago. I have been on different ones before that didn't have this affect on the weight (but weren't as good for the head, can't win!) . I think you should just bring this into the conversation with your GP as there are some that are more known for weight gain, etc.

    However, I do know that mine isn't known for weight gain but that is absolutely or that and my lack of energy due to SLE are responsible for some if not all of my weight gain...

    But it can't hurt to talk about it and to talk about how weight gain makes you feel.

    Take care,
    Bunny

  5. #4
    Join Date
    Jun 2011
    Location
    Chicago
    Posts
    255
    Thanks
    27
    Thanked 82 Times in 69 Posts

    Default

    I recently went back on Prozac because I am having a hard time with anxiety and coping with certain situations in my life. I have also lost nearly 20 lbs being on WW since Oct. so I had some misgivings about going back on Prozac. I had been on P off and on my whole adult life and I don't remember gaining while on it. In fact my original shrink put me on it because it has an appetite suppressant in it, but I don't believe it really does.

    Anyway I started low last week - 10 mgs to work up to 40 mgs in 6 weeks. I went to WW to weigh in after 2 days of being on 10mgs and I was shocked at the 1-1/2 lb gain. Since I've been going I have been steadily losing and the two times I gained, it was less than a pound each time. That was last Friday. On Sunday I weighed myself at home (my scale is very very close to WW's) and I saw that I lost 4 pounds since Friday. I don't know if Prozac played a little with my water weight or what. I've been monitoring closely. Since last Sunday I have had the 'flu and no appetite so I have lost even more so this week is not a true indicator of anything.

  6. #5
    Join Date
    Jan 2010
    Location
    Melbourne, Australia
    Posts
    167
    Thanks
    16
    Thanked 39 Times in 16 Posts

    Default

    wow so you actually seem to be losing weight since being on Prozac? Thats an interesting one. Do you know of any others on Prozac and how they went?

  7. #6
    rob is offline Super Moderator Super ModeratorEmperor of the World
    Join Date
    Feb 2008
    Posts
    3,681
    Thanks
    426
    Thanked 1,105 Times in 628 Posts

    Default

    Before I was diagnosed with SLE in 2004, I had some problems with depression. I was on Prozac for about 6 months, and I lost nearly 20 lbs during this time. When I first started the drug I was at 200 lbs, which is the average weight for my height. I dropped to 180, which for my height of 6'1", made me terribly thin. Prozac more or less eliminated my appetite, among other things.

    Everyone is different, and my experience is not typical, but for me, Prozac was a nightmare. It wasn't just the appetite suppression. The personality changes, and negative effects on my judgement and temper were scary as hell. I know people who have had great results while on the drug, but it did not work for me.

    Rob

  8. The Following User Says Thank You to rob For This Useful Post:

    Ellie Hansen (03-12-2012)

  9. #7
    Join Date
    Jun 2011
    Location
    Chicago
    Posts
    255
    Thanks
    27
    Thanked 82 Times in 69 Posts

    Default

    Yeah, I have heard it both ways - loss and gain. When I was on Cymbalta, I easily gained 20 lbs once my dosage was at therapeutic. But again, after research I found anecdotal evidence that some gained, some lost. It's individual. I just hope as the dosage goes up for me, the weight gain does not.

  10. #8
    Join Date
    Mar 2012
    Location
    Brisbane, Australia
    Posts
    21
    Thanks
    4
    Thanked 9 Times in 6 Posts

    Default

    I'm taking sertraline (Zoloft) 100mg and I swear I'm gonna take it until the day I die. I'll be a little old lady in an armchair at a rest home, still taking my sertraline. I was very lucky that the first drug I tried was the perfect one for me. Mostly you have to try a few before one fits.

    All the antidepressants affect people differently - ie sertraline can cause sleepiness OR insomnia, the doc told me to take it in at night because it's more common to cause sleepiness. In me, it causes insomnia so I slept for about 5 hours that week, until I started taking it in the morning. But I know another person who went all dopey on it. For me, it didn't change my weight but others balloon. Go figure.

    If you read the warnings they list every side effect known to man, there is no way of telling which ones you'll get. My worse ones were really vivid dreams, and constant yawning (despite being alert). They aren't listed!

    Maybe talk to your doctor about what side effects you could put up with, and which ones are a dealbreaker. That would let you at least pick an antidepressant with a bit of logic.
    Before you diagnose yourself with depression or low self-esteem, first make sure that you are not, in fact, just surrounded by a-holes.

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •